Researchers at the University of Michigan have recently discovered the molecular pathway that explains why patients under chemotherapy treatment experience changes in taste. The study was published in the Journal of Neurophysiology and is entitled “Hedgehog pathway blockade with the cancer drug LDE225 disrupts taste organs and taste sensation.”
Changes in taste are a common side effect of chemotherapy, with approximately half of the individuals under treatment experiencing it. As maintaining a good nutrition is extremely important in these individuals, taste changes can have a dramatic effect in eating behaviors and compromise a healthy diet. It is not known why certain chemotherapy drugs employed in several types of cancer affect taste perception.
Researchers have now identified the molecular pathway that is responsible for disturbances in taste perception in the particular case of patients under chemotherapy treatment for basal cell carcinoma (BCC).
BCC is the most frequently occurring form of skin cancer. It corresponds to abnormal, uncontrolled growths or lesions in the skin’s basal cells and usually develops in skin often exposed to the sun. BCC grows slowly and rarely spreads (metastasizes) beyond the primary tumor, although it can be disfiguring if not treated promptly. It is estimated that one out of every three new cases of cancer diagnosed corresponds to a skin cancer, with the vast majority being BCCs.
Taste buds have a life span that can vary from three to thirty days, and within this period, they are extremely vulnerable to pharmacologic, metabolic and environmental factors. It is known that a signaling pathway called Hedgehog (HH) controls cell proliferation and differentiation in several tissues, including taste buds, where it regulates taste cell differentiation, turnover and maintenance of the taste system. Uncontrolled HH signaling leads, however, to tumorigenesis, including the development of BCC tumors.
Drugs blocking the HH pathway are used to treat advanced BCC when non-surgical therapies are preferred. These drugs can induce cancer regression, but have as side effects severe disturbances in taste perception. Most of the patients receiving HH pathway inhibitors (HPIs) criticize their effect on taste and several stop the treatment due to the taste-related side effects.
The research team hypothesized that the taste disturbances observed in BCC patients are caused by the HPI drugs that interfere with the HH signaling in taste organs. With the help of a mouse model, the team found that inhibiting the HH signaling pathway with HPI drugs (LDE225 drug in this case) caused profound changes in the function and structure of the taste buds, with the number of taste buds being severely reduced.
“Our study establishes an essential and modality-specific requirement for HH signaling in maintaining neurophysiological taste sensation in mice, underlying the likely cause of taste disruption in HPI-treated patients,” concluded the research team. “We propose that taste disturbances in HPI-treated patients derive from HH-dependent loss of taste papilla integrity and taste buds, with a specific, concomitant reduction of peripheral nerve taste responses that transmit taste sensation centrally.”